Corrections and depression, are my meds working?

posted
29-May-19, 15:49
Avatar for Carlucio
posted about 3 weeks ago
Hi,

Long time lurker, infrequent poster. Wondered if anyone had experience with citalopram or other antidepressants? I have 2.5 months left to finish my corrections and had terrible depression since January.

Since starting the 10mg citalopram 6 weeks ago I've barely touched my work. Every time I sit with it I decide there's more important things in life and have even talked to my supervisor about not putting my corrections in (she was very surprised id proposed this so close to the end). I find it more difficult to concentrate on citalopram and am more relaxed about the prospect of failure. I just don't have the adrenaline and fear that used to motivate me to write.

That sounds bad, but they have helped me immensely in managing my sleep, help me cut down my drinking to zero and I'm looking after myself much better, plus no dark thoughts.

My supervisor thinks the move from depression to apathy is a sign my drugs are working but I'm worried the foggy head will mean I won't be able to work at the level required to finish my corrections.

TLDR: Should I risk depression by coming off antidepressants to clear my head and try and do my corrections, or stay on them in the hope my apathy will decrease?

Grateful for any responses.
posted
29-May-19, 17:38
by pm133
Avatar for pm133
posted about 3 weeks ago
I suspect none of us are medical doctors on here and can't really advise on what is a personal medical issue. There could be withdrawal symptoms and other related side issues which none of us are likely to know about.

You should really discuss this with the person who thought your condition was so serious that it required medication to help you in the first case.
posted
05-Jun-19, 06:56
edited about 7 minutes later
Avatar for PaperOrPerish
posted about 2 weeks ago
Hi Carlucio,

I know it must have been really hard for you to balance your work and your mental health. Been struggling with the same thing throughout my study as well. I had started to take 25-50 mg seroquel xr daily shortly after I started my graduate study. Over time I just felt more calm about the idea of deferring and failing the experiments while the apathy kicked in and I just could not get anything solid done.

It seems that your supervisor is supportive of (or at least is aware of) you taking medication for the mental health problem, which is good. My supervisor, while aware of my problems, was really unhappy with my apathy and lack of motivation. He attributed my apathy to my personal qualities instead reaction to the meds I was taking. I think you have done a good job in informing your supervisor your situation.

Personally, I would not recommend terminating your medications without your doctor's consent. What I did was I explained to my psychiatrist how cognitive demanding my work was and how the medication was affecting me. We then titrated the dosage (and added another med called abilify) so that I can continue to work without compromising much of my mental health. It will be nice if you also bring this to your psychiatrist and discuss a viable plan for you.

Remember why you needed to take the med at the first place. Although you may gain back your alertness coming off antidepressant, being in a depressed state does not help you with clearing your mind for the corrections. When I was in my bipolar state (hypomanic or depressive), I was more prone to making mistakes which I was unaware of at the time. Not taking medication may produce other problems as well. Again you should find a viable solution by seeking for professional opinion.

Of course, it is a lot easier said than done. I have also gone through the terror of losing my mind being mentally unstable and/or affected by the medication. What's important is have faith in yourself and gain back the control of your life.

Postgraduate
Forum

Copyright ©2018
All rights reserved

Postgraduate Forum

Masters Degrees

PhD Opportunities

PostgraduateForum is a trading name of FindAUniversity Ltd
FindAUniversity Ltd, 77 Sidney St, Sheffield, S1 4RG, UK. Tel +44 (0) 114 268 4940 Fax: +44 (0) 114 268 5766